Thunderstorm Wind, Clarion
- When
- May 23, 6:13 PM EST
- Where
- Clarion County, 1.25 mi ESE of Miola
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.240, -79.330
A 911 Call Center reported trees down.
The passing of a prefrontal trough on the morning of May 23rd helped induce upper-level height falls and assisted with the strength of a frontal passage late in the day. There was plenty of moisture that evening, before the cold front passed, as dew points reached the upper 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
The passing of a prefrontal trough on the morning of May 23rd helped induce upper-level height falls and assisted with the strength of a frontal passage late in the day. There was plenty of moisture that evening, before the cold front passed, as dew points reached the upper 60s. Winds aloft became more northwest, allowing for a cool down of the upper-levels and increasing atmospheric instability. A strengthening of upper-level winds increased the threat of damaging winds, and the increase in shear created a scenario where convective updrafts can become stronger and longer lived.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 23, 5:38 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 638 PM EDT Thu May 23 2019 .SYNOPSIS... Severe storms are still possible this evening with a crossing cold front. Quieter weather is expected Friday as high pressure builds over the Great Lakes. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The early eve update featured cosmetic tweaks as scattered convection can still be expected with the crossing of a cold front. Inhibition from warm mid levels remains the limiting factor, and that variable is being degraded with encroachment of the upper trough. Hail and wind gusts remain the primary hazards, but llvl shear remains favorable for an isolated tornado. Severe thunderstorm watch remains in effect. Showers and thunderstorms will cease with frontal passage later this evening. Quieter conditions will prevail overnight as high pressure builds to our west. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/... Height rises and a surface high will keep Friday dry. Northwest flow will keep temperatures near the climatological average. As our region sits downstream of a building upper level ridge, cold air will move in aloft and instability will increase throughout the day Friday. As an weak upper-level tough embedded in the upper-level ridge moves in Saturday afternoon, a chance for severe storms returns. Mid and upper level wind shear on model sounds display 40-50kt winds that could cause damaging winds. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The long term will be dominated by the strength and placement of the Eastern CONUS ridge. The area will lie on the northern periphery of said ridge, meaning the warm and active pattern will continue. Chances of showers and storms will continue throughout this period as weak upper-level troughs quickly pass our CWA. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Sct storms are developing and are expected to persist until passage of a cdfnt later this eve. Local deterioration to IFR vsby is anticpated. .Outlook... Periodic restrictions are possible through the weekend as disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 359 AM EDT Thu May 23 2019 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001- 240800- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock- 359 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Slight risk for severe thunderstorms today. Damaging wind gusts, hail and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800- Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 359 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Enhanced risk for severe thunderstorms today. Damaging wind gusts, hail and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Pittsburgh PA 655 PM EDT Thu May 23 2019 OHZ069-WVZ004-012-232330- Monroe-Marshall-Wetzel- 655 PM EDT Thu May 23 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT EAST CENTRAL MONROE...NORTHWESTERN WETZEL AND SOUTHERN MARSHALL COUNTIES... At 655 PM EDT, a strong thunderstorm was located 7 miles northwest of New Martinsville, moving east at 35 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... New Martinsville... Pine Grove... Clarington... Cameron... Lynn Camp... Wileyville... Proctor... Hannibal... Laings... Big Run... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3970 8104 3979 8102 3977 8052 3953 8060 TIME...MOT...LOC 2255Z 284DEG 29KT 3973 8094
The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
A 911 Call Center reported trees down.
Trees were reported down by local 911 Call Center.
A local 911 Call Center reported trees down near town.
Trees were reported down near town by a 911 Call Center. Trees were also down near Pine Creek.
A 911 Call Center reported trees and power lines down at PA-217 and Ferguson School Road.
A trained spotter reported 1.25 diameter hail.
A local citizen reported 1 inch diameter hail.
A local 911 Call Center reported trees down across the township.
Hail up to the size of a quarter was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821820, 821824, 821825, 821826, 821828, 821829, 821830, 821831, 821832.